Alert archive / Maryland / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 301, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 14, 2012, 10:14 PM EDT for Baltimore County, Carroll County, Frederick County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2012, 10:14 PM EDT (02:14 UTC)
- Expired
- Aug 14, 2012, 11:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Baltimore County, MD, Carroll County, MD, Frederick County, MD
The radar
The Sterling radar (KLWX), 71 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:25 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 14, 9:25 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
925 PM EDT TUE AUG 14 2012
.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT AND WEDNESDAY
MORNING. HIGH PRESSURE DOMINATES WEDNESDAY NIGHT AND THURSDAY.
ANOTHER COLD FRONT WILL MOVE INTO THE AREA FRIDAY...THEN STALL TO
THE SOUTH OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
ONE GAME IN TOWN ATTM - SVR TSTM MOVG ACROSS THE NRN PART OF BALT
CITY/SRN BALT COUNTY. WE WERE SEEING A TIGHTER ROTATION ON THE VEL
PRODUCTS ABT 15 MIN AGO...AND HAD A TOR OUT ERLR. THE OTHER
CONSIDERATION IS THE PSBLTY OF FLSH FLDG IN THE URBAN ENVIRONMENT.
WE'RE CONTINUING TO MONITOR.
OVERALL STAYED WARM ON TEMPS DUE TO SLOW PROGRESS OF SFC FNT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
TROF AXIS MOVES E OF CWA WED NGT...BRINGING RAPID END TO ANY LINGER
PCPN FROM WED EVE. SHRTWV RDGG DOMINATES THU/THU NGT...BRINGING
MOSTLY CLR SKIES...SEASONABLY WARM TEMPS...AND LOW RELATIVE HUMIDITY
VALUES.
FRI...SLY FLOW RETURNS AS M/ULVL TROF DEEPENS OVR GREAT LAKES AND
CDFNT APPROACHES CNTRL APLCNS. 12Z GUIDANCE DELAYS FWD PROGRESS OF
FRONT...ALLOWING FOR MORE SIGNIFICANT DIURNAL HEATING. MAXIMA FCST
AROUND 90F...AND AT LEAST MDT INSTABILITY SHUD COMBINE WITH DECENT
BULK SHEAR TO SUPPORT ORGANIZED CNVCTN ALONG AND AHEAD OF CDFNT FRI
AFTN/EVE. SOME ACTIVITY MAY BE STRONG/SVR...THO TIMING OF FROPA AND
DEGREE OF PRE-FRONTAL CLOUD-COVER WILL BE FACTORS IN EXTENT OF SVR
RISK.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
CDFNT SAGS SWD FRI NGT AND WILL BE S OF CWA SAT AND SUN...AFTER
STALLING ACRS SRN VA. SHWRS/TSTMS ALONG BNDRY MAY SPREAD NWD INTO
CWA AS WAVES ENEWD ALONG THIS FEATURE....SO POPS RAISED TO CHC
SAT/SAT NGT...AND SLIGHT POPS INTRODUCED SUN. CONSIDERABLE
CLOUD-COVER AND NWLY LLVL FLOW WILL KEEP TEMPS BELOW NRML THIS
WKEND. HIPRES BUILDS IN ERY NEXT WK.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
DUR TO SVR TSTM OVR NRN BALT CITY HV ISSUED 25G50KT FOR MTN.
FNT SHUD BE E OF TERMINALS BY MRNG PUSH WED...SO HV WNWLY WNDS.
THERE MAY BE MORE TSTMS...BUT AM EQUALLY UNCERTAIN AS TO IMPACT.
HV OPTED TO INCL IN INTL TAFS /BWI/IAD/ AFTR 18Z.
VFR CONDS WED NGT THRU ERY FRI AS HIPRES DOMINATES. NW WINDS OF 5-15
KTS WED NGT/THU WILL BCM LGT/VRBL THU NGT THEN SLY FRI. CDFNT
APPROACHES FRI AFTN AND PASSES TERMINALS FRI NGT. SHWRS/TSTMS ALONG
AND AHEAD OF IT MAY BRING LOCALIZED BUT SIGNIFICANT FLIGHT
RESTRICTIONS AS WELL AS GUSTY WINDS. FRONT WILL STALL ACRS SRN VA
THIS WKEND...LEAVING MID-ATLC WITH SIGNIFICANT CLOUD-COVER AND LOW
CHC OF SHWRS/TSTMS ON SAT.
&&
.MARINE...
SLY CHANNELING TNGT IS PRODUCING GUSTS INTO THE U TEENS ON THE
BAY...SCA IN EFFECT.
FNT WL STALL OUT NEAR WATERS OVNGT...AND WL ONLY SLOWLY LIMP EWD
TMRW. THEREFORE...MAY HV DIURNAL LULL IN ACTIVITY...BUT ADDTL
STORMS XPCTD.
NW WINDS BEHIND CDFNT MAY REACH JUST BELOW SCA THRESHOLD WED
NGT/THU...BEFORE HIPRES THU NGT CAUSES DIMINISHING WINDS. CHC
SHWRS/TSTMS LATE FRI THRU SAT AS CDFNT PASSES. SPECIAL MARINE WRNGS
MAY BE NEEDED DURG THIS PERIOD FOR STRONG ACTIVITY.
&&
.TIDES/COASTAL FLOODING...
TMRW MRNGS TIDE REMAINS QSTNBL. WL NEED TO SEE IF WINDS DO PICK UP
LATER TDA...PUSHING MORE WATER INTO ESTUARY. IF SO...THEN AN ADVY
FOR SENSITIVE LOCATIONS MAY BE REQUIRED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ531>534-
537-539>541-543.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-538-
542.
&&
UPDATE...WOODY!
PRVS...HTS/SBKHazardous weather outlook, Aug 14, 8:44 PM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 844 PM EDT TUE AUG 14 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 151445- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 844 PM EDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT THIS EVENING FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER. MINOR COASTAL FLOODING WILL BE POSSIBLE LATE TONIGHT ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY...BALTIMORE HARBOR SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MINOR COASTAL FLOODING WILL BE POSSIBLE EARLY WEDNESDAY MORNING ALONG THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY NORTH OF BALTIMORE HARBOR. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...PRIMARILY ACROSS SOUTHERN MARYLAND. A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT... PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE RELAY ANY REPORTS OF STORM DAMAGE TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-151445- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 844 PM EDT TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT... PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME..
In the hours before
Special weather statement, Aug 14, 8:10 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT TUE AUG 14 2012
MDZ005-006-150045-
CARROLL MD-NORTHERN BALTIMORE MD-
810 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORM TO AFFECT CARROLL AND NORTHERN BALTIMORE
COUNTIES...
AT 811 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER REESE...MOVING
NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE HAMPSTEAD AND MANCHESTER.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3966 7662 3946 7693 3950 7704 3973 7690
3973 7673
TIME...MOT...LOC 0011Z 217DEG 15KT 3954 7693
BJLLocal storm report, Aug 14, 8:58 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
858 PM EDT TUE AUG 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 SE WESTMINSTER 39.56N 76.98W
08/14/2012 E0.88 INCH CARROLL MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1201084
CJLLocal storm report, Aug 14, 9:45 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
945 PM EDT TUE AUG 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL PIKESVILLE 39.39N 76.71W
08/14/2012 M0.88 INCH BALTIMORE MD TRAINED SPOTTER
NICKEL SIZE HAIL NEAR STEVENSON RD AND I-695
&&
EVENT NUMBER LWX1201085
KLWSpecial weather statement, Aug 14, 9:48 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT TUE AUG 14 2012
MDZ004>006-150215-
FREDERICK MD-CARROLL MD-NORTHERN BALTIMORE MD-
948 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORM TO AFFECT FREDERICK...CARROLL AND NORTHERN
BALTIMORE COUNTIES...
AT 949 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER UNIONVILLE...
MOVING NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE WESTMINSTER...GAMBER AND MANCHESTER.
WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3949 7679 3933 7722 3956 7738 3973 7712
3973 7692
TIME...MOT...LOC 0149Z 245DEG 23KT 3950 7715
BJLLocal storm report, Aug 14, 10:06 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 PM EDT TUE AUG 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM FLASH FLOOD TOWSON 39.40N 76.62W
08/14/2012 BALTIMORE MD EMERGENCY MNGR
SWIFTWATER RESCUES ONGOING IN TOWSON
&&
EVENT NUMBER LWX1201086
WOODY!Local storm report, Aug 14, 10:11 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1011 PM EDT TUE AUG 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL 1 SW PERRY HALL 39.39N 76.50W
08/14/2012 M1.00 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1201087
WOODY!The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:06 PM EDT | Special Marine Warning | LWX | 114 min | |
| Aug 14, 9:51 PM EDT | Special Marine Warning | LWX | 84 min | |
| Aug 14, 10:47 PM EDT | Special Marine Warning | LWX | 88 min | |
| Aug 15, 2:53 PM EDT | Special Weather Statement | LWX | Page | 37 min |
| Aug 15, 2:58 PM EDT | Special Weather Statement | LWX | Rockingham | 47 min |
| Aug 15, 3:09 PM EDT | Special Weather Statement | LWX | Shenandoah | 36 min |
| Aug 15, 3:10 PM EDT | Flash Flood Warning | LWX | Shenandoah | 105 min |
| Aug 15, 3:41 PM EDT | Special Weather Statement | LWX | Rockingham, City of Harrisonburg | 34 min |
| Aug 15, 3:45 PM EDT | Flash Flood Warning | LWX | Rockingham, City of Harrisonburg | 2 hr |
| Aug 15, 3:51 PM EDT | Special Weather Statement | LWX | Shenandoah | 24 min |
| Aug 15, 4:15 PM EDT | Special Weather Statement | LWX | Greene | 30 min |
| Aug 15, 4:24 PM EDT | Special Weather Statement | LWX | Warren | 36 min |
| Aug 15, 4:32 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison, Rockingham | 43 min |
| Aug 15, 4:51 PM EDT | Special Weather Statement | LWX | Madison | 24 min |
| Aug 15, 4:57 PM EDT | Special Weather Statement | LWX | City of Staunton, City of Waynesboro | 48 min |
| Aug 15, 5:17 PM EDT | Special Weather Statement | LWX | City of Charlottesville | 43 min |
| Aug 15, 5:21 PM EDT | Special Weather Statement | LWX | Culpeper | 24 min |
| Aug 15, 5:28 PM EDT | Special Marine Warning | LWX | 62 min | |
| Aug 15, 5:42 PM EDT | Special Weather Statement | LWX | Orange | 48 min |
| Aug 15, 5:54 PM EDT | Special Weather Statement | LWX | Orange | 21 min |
| Aug 15, 6:09 PM EDT | Special Weather Statement | LWX | Spotsylvania | 51 min |
| Aug 15, 6:43 PM EDT | Special Weather Statement | LWX | Nelson | 47 min |
| Aug 15, 7:08 PM EDT | Special Marine Warning | LWX | 51 min | |
| Aug 14, 8:10 PM EDT | Special Weather Statement | LWX | Carroll | 35 min |
| Aug 14, 8:14 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford | 46 min |
| Aug 14, 8:32 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Howard, City of Baltimore | 43 min |
| Aug 14, 8:49 PM EDT | Tornado Warning | LWX | Baltimore, Carroll, City of Baltimore | 26 min |
| Aug 14, 9:13 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 47 min |
| Aug 14, 9:32 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard, City of Baltimore | 5 hr |
| Aug 14, 9:48 PM EDT | Special Weather Statement | LWX | Carroll | 27 min |
| Aug 14, 9:54 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 51 min |
| Aug 14, 10:03 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 42 min |
| Aug 14, 10:37 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 23 min |
| Aug 14, 10:43 PM EDT | Flash Flood Warning | LWX | Baltimore, Harford | 2 hr |
| Aug 14, 10:57 PM EDT | Special Weather Statement | LWX | Baltimore | 48 min |
| Aug 14, 11:06 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 39 min |
| Aug 14, 11:16 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford | 34 min |
| Aug 15, 1:35 AM EDT | Flash Flood Warning | LWX | Baltimore | 62 min |
| Aug 15, 2:35 AM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 115 min |
| Aug 15, 3:25 PM EDT | Special Weather Statement | LWX | City of Baltimore | 35 min |
| Aug 15, 2:17 PM EDT | Special Weather Statement | LWX | Pendleton | 28 min |
| Aug 15, 2:21 PM EDT | Special Weather Statement | LWX | Hardy | 39 min |
| Aug 15, 3:12 PM EDT | Special Weather Statement | LWX | Hardy | 33 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.